Colorado, 2024

Heavy Snow and Winter Weather in Colorado, May 7 to 10, 2024

May 7 to 10, 2024 · NWS PUB · 11 events in 11 counties and zones

A strong closed low pressure system developed over southern Colorado distributing widespread heavy snowfall across the region.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong closed low pressure system developed over southern Colorado distributing widespread heavy snowfall across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 7, 3:24 AM MST, 9 hours 9 minutes earlier. Its key messages:

  • Damaging winds are expected today, mainly across the San Luis Valley, the Sangres, Fremont County, and the Southern I-25 corridor.
  • High Fire Danger is also expected across portions of the area today.
  • Cooler and mainly dry for Wednesday, with high fire danger once again in the San Luis Valley.
  • Unsettled weather pattern starting Thursday, and lasting over the weekend.
Area forecast discussion, May 7, 3:24 AM MST, 9 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
424 AM MDT Tue May 7 2024

.KEY MESSAGES...

- Damaging winds are expected today, mainly across the San Luis
  Valley, the Sangres, Fremont County, and the Southern I-25
  corridor.

- High Fire Danger is also expected across portions of the area
  today.

- Cooler and mainly dry for Wednesday, with high fire danger
  once again in the San Luis Valley.

- Unsettled weather pattern starting Thursday, and lasting over
  the weekend.

&&

.UPDATE...
Issued at 423 AM MDT Tue May 7 2024

Brief update for issuance of the Freeze Warning for northern El
Paso County.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 346 AM MDT Tue May 7 2024

Currently..

Satellite imagery shows the departing low moving off into the
Dakotas, leaving Colorado in very strong westerly flow aloft.
Strongest winds this morning are currently over El Paso County.
USAFA is reporting 56 mph westerly winds as of 2am, indicating
possible mountain wave activity over western El Paso COunty early
this morning. Expecting mountain wave activity to diminish this
morning, with brute force winds under favorable jet placement to
takeover by sunrise.

Rest of Today..

Models bring strongest brute forcing and most favorable jet
placement overhead this afternoon, bringing the possibility for
damaging wind gusts to our eastern mountains, the San Luis Valley,
Fremont County, and gap flow areas of Pueblo, Huerfano, and western
Las Animas counties as well. Winds are expected to be due westerly
for most of the day, with gusts to 60 mph across lower elevations,
and gusts to 75 mph across higher peaks of the Sangres and the Wets.
Some gust to 75 mph will be possible across the far southwestern
corner of the Chaffee County as well over the higher terrain. Along
with damaging wind concerns, high fire danger and areas of blowing
dust will be possible today as well. Red Flag Warnings are in place
over the San Luis Valley, Fremont County, and the southeast plains,
where relative humidities are expected to fall into the single
digits and winds are expected to gust well over critical thresholds.
High winds will also make for danger travel conditions on area
roadways, especially for light and high profile vehicles, and
especially on north-south oriented roadways to include I-25. Areas
of blowing dust could also cause travel concerns on area roadways
today due to low visibilities. Daytime highs today will be near
normal for many locations, though cooler temperatures will follow
for our overnight hours. Winds are expected to die down
significantly after sunset. Mostly clear skies will help us to cool
efficiently as well, with many locations getting to near or below
normal for overnight lows. A Freeze Watch remains in effect for
southern El Paso County, and a Freeze Warning has been issued for
northern El Paso County.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 346 AM MDT Tue May 7 2024

The extended forecast period, beyond Wednesday, looks very messy and
somewhat unsettled, and forecast confidence is low.

Wednesday...The upper low center will be located over WY, NE and the
Dakotas Wed morning, still producing strong westerly flow aloft
across the region. However, the upper jet that has been positioned
over CO the past few days will be starting to move out, so all
indications point to lessening wind through the day Wed. The upper
low center will edge to the east, splitting an orphan low center off
back across NV and UT. At the same time, a piece of energy rotating
around the low will drop a cold front down into eastern CO Wed
night. Save for a few isolated showers over the central mts and the
Palmer Divide, it should stay dry through the day. As for fire
weather concerns, feel that the San Luis Valley will once again hit
critical criteria and decided to upgrade to a Red Flag Warning
there. However, the remainder of the watch area is highly
questionable with respect to wind. After coordinating with
surrounding office, decided to leave the watch as is for now though
initial plan was to remove those zones. Plan on below normal temps
with highs in the 50s for the high valleys, and 60s to near 70F for
the plains. Freeze highlights may be needed for some locations
across the eastern plains Wed night.

Thursday and Friday...The low back across NV and UT will draw some
moisture up across the Four Corners and into western CO, while an
upper disturbance drops down across the central part of the
country. Cooler temps and a better shot of some precip will bring
the work week to a close, with scattered to likely pops over the
higher terrain, scattered chances for showers and thunderstorms
along the I-25 Corridor both days, and just isolated activity for
the eastern plains. Look for high temps in the mid 50s to mid 60s
for most locations both days.

Saturday through Monday...The upper low center over southern NV will
gradually weaken and slide east across CO over the weekend, with
isolated to scattered precipitation chances for most locations. The
extended procedure starts a warming trend for the forecast area all
three days, with high temps in the 60s for the high valleys, and 70s
to around 80F for the plains. Those temps may be in question, so
stay tuned. Moore

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 346 AM MDT Tue May 7 2024

VFR conditions are expected at KCOS, KPUB, and KALS for the next 24
hours. Strong west winds are expected this forecast period, with
strongest gusts to around 48kt at KALS, 45kt at KPUB, and 42kt at
KCOS after 18Z this afternoon. Few to scattered mid level cloud
cover is expected. Precipitation is not likely, though reduced
visibility with blowing dust will be possible later this afternoon,
especially at KALS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM this morning to 10 PM MDT this
evening for COZ222-224-225-232-233-237.
Red Flag Warning from 11 AM to 9 PM MDT Wednesday for COZ224.
High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for COZ069>075-077>080-083-086>088.
Fire Weather Watch from Wednesday morning through Wednesday
evening for COZ225-232-233.
Freeze Warning from midnight tonight to 8 AM MDT Wednesday for
COZ084.
Freeze Watch from late tonight through Wednesday morning for
COZ085.

&&

UPDATE...MOORE
SHORT TERM...EHR
LONG TERM...MOORE
AVIATION...EHR
Hazardous weather outlook, May 7, 3:22 AM MST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
422 AM MDT Tue May 7 2024

COZ058>089-093>099-081300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
422 AM MDT Tue May 7 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Damaging winds, high fire danger, and blowing dust are expected
across portions of the area today, especially for the San Luis
Valley, Fremont County, the southern I-25 corridor, and the
southeast plains. Please use caution on area roadways, especially
when driving light and high profile vehicles. Avoid activities that
could start a fire!

Near and below freezing temperatures are possible across El Paso
County tonight and early tomorrow morning. Frost and freeze
conditions could kill sensitive vegetation and damage outdoor
plumbing.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are expected across the San Luis
Valley, and will be possible across portions of the eastern
plains, on Wednesday.

Late this week snow will be possible across the mountains with
light to moderate accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

EHR/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Leadville Vicinity / Lake County Below 11000 Ft

When
May 7, 12:33 PM MST to 8:00 PM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Reported by
COOP Observer
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

There was 12.6 inches of snow that fell.

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
May 9, 11:00 AM MST to May 10, 5:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

There was 21 inches of snow that fell.

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
May 9, 11:00 AM MST to May 10, 5:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

There was 13.1 inches of snow that fell.

Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
May 9, 6:06 PM MST to May 10, 5:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

There was 18 inches of snow that fell.

Heavy Snow, West / Central Fremont County Below 8500 Ft

When
May 9, 6:06 PM MST to May 10, 5:00 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
Public
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

There was 12 inches of snow that fell.

Heavy Snow, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
May 9, 6:06 PM MST to May 10, 5:00 PM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

There was 9 inches of snow that fell.

Winter Weather, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
May 9, 6:06 PM MST to May 10, 5:00 PM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

There was 1.8 inches of snow that fell.

Heavy Snow, Central Chaffee County Below 9000 Ft

When
May 9, 6:06 PM MST to May 10, 5:00 PM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

There was 13 inches of snow that fell.

Heavy Snow, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
May 9, 6:06 PM MST to May 10, 5:00 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Reported by
COOP Observer
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

There was 4.5 inches of snow that fell.

Winter Weather, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
May 10, 12:00 AM MST to 5:00 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

There was 3.1 inches of snow that fell.

Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
May 10, 2:32 AM MST to 8:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Public
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

There was 11 inches of snow that fell.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177736, 1177729, 1177735, 1177730, 1177731, 1177733, 1177737, 1177738, 1177739, 1177734, 1177732.